MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since catheters were placed in a different location in the brain than anticipated with the brainlab device involved, and a repeated approach of the procedure was needed for the desired treatment (csf aspiration from a cyst) to be effective as intended, despite according to the surgeon: the same surgery was completed successfully as intended.There was no apparent risk to harm a critical structure due to the (unsuccessful) catheter placement attempts.There were no negative clinical effects to this patient, neither due to the catheter placements nor due to prolong of surgery/anesthesia (of ca.1 hour).There are no further remedial actions necessary, done or planned for this patient.Hospitalization did not need to be prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the catheters placed in a different location in the brain than anticipated with navigation involved, is that the navigation reference array was shifted by the drape during the surgery.Log files obtained by brainlab indicate a shift of ca.1 cm.This led to a navigation display of instrument positions different than originally registered to the ct scan.The shift of the array occurred after the original patient registration and draping.Only after the original craniotomy (burr hole) was performed at the intended location with the use of navigation, the resulting deviation between displayed navigation information and the actual patient anatomy came into effect.This was apparently not detected by the user with the necessary continued verification of accuracy throughout the case, (directly) before the unsuccessful catheter placement attempts.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for shunt catheter placement to aspirate csf from a cyst with a size of ca.12.5 ccm located in the brain at a depth of ca.35 mm, has been performed with the aid of the brainlab navigation version 2.1.2.A pre-operative ct scan was acquired before the surgery at the same day, to use with navigation.A trajectory was planned for the procedure.During the procedure the surgeon: positioned the patient in a lateral orientation, using the reference headband with array for navigation reference.Performed the initial patient registration on the pre-op ct with registration points taken on the skin of the patient to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration on the patient's skin with anatomical landmarks, and judged the navigation accuracy achieved as good and acceptable for use for this case.Draped the patient, placed the sterile navigation reference array and re-verified the navigation accuracy.Created the burr hole (craniotomy) and inserted the catheter with the help of a navigated stylet aligning to the planned trajectory.After two placement attempts without successful return of csf, noticed that the navigation display now deviated from the actual patient anatomy when checking anatomical landmarks using the navigated pointer and stylet.Closed the craniotomy, decided to undrape the patient to re-register the patient to the navigation.Noticed when removing the drapes, that the drape had formerly shifted the navigation reference array.Performed a new patient registration on the ct, and planned a new trajectory for a different entry point approach.Re-draped the patient, created a new burr hole (second craniotomy), and placed the shunt catheter successfully with the navigated stylet to the intended target volume.According to the surgeon: the same surgery was completed successfully as intended.There was no apparent risk to harm a critical structure due to the (unsuccessful) catheter placement attempts.There were no negative clinical effects to this patient, neither due to the catheter placements nor due to prolong of surgery/anesthesia (of ca.1 hour).There are no further remedial actions necessary, done or planned for this patient.Hospitalization did not need to be prolonged either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key7689953
Report Number8043933-2018-00020
Device Sequence Number2770750
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214C
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/26/2018
Initial Report FDA Received Date07/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;